Pulmonary Thromboembolism in Organophosphorus Poisoning – A Rare Complication

Authors

  • Haneil Larson Dsouza1 , Anita S 2 , Pavanchand Shetty1 , Ranjit Immanuel James3

Keywords:

Organophosphorus poisoning, Pulmonary thromboembolism, heparin prophylaxis, inflammatory response

Abstract

Organophosphate based insecticides constitute the cause of a large number of mortality and morbidity cases

in the developing world. The reasons include easy availability, being inexpensive, and lack of regulations

regarding their sale and storage. Another factor that has made organophosphate insecticides a major source

of suicidal ingestion is the perceived fatality associated with them. Though the muscarinic, nicotinic and

central nervous system complications of organophosphate poisoning are well known, the organophosphate

toxidrome can sometimes present with unusual presentations and unexpected complications. In the scenario

that exists wherein there are substantial number of cases, there arises the possibility that these presentations

and complications will only increase in number. In this context it becomes important to know the possible

mechanisms that cause unusual presentations and take adequate safeguards. In the case examined herein,

a geriatric patient consumed organophosphorus insecticide. Treatment included an initial stomach wash,

standard atropine therapy and supportive management. The patient experienced multiple diverse presentations

related to the poisoning before eventually succumbing after 1 month. On autopsy the immediate cause of

death was found to be pulmonary thromboembolism. The increased susceptibility of thromboembolism

could have multiple reasons such as increased immobilization, myopathy resulting in inefficient venous

return and deep vein thrombosis, or vessel damage due to inflammatory mediators. This case illustrates

the need to consider pulmonary thromboembolism as a potential lethal complication of organophosphorus

poisoning.

Author Biography

Haneil Larson Dsouza1 , Anita S 2 , Pavanchand Shetty1 , Ranjit Immanuel James3

1 Associate Professor, 2Associate Professor, Department of Forensic Medicine and Toxicology, Kasturba Medical

College, Manipal, Manipal Academy of Higher Education, Manipal, Karnataka, India, 3 Assistant Professor,

Department of Forensic Medicine, Christian Medical College, Vellore, Tamil Nadu

Published

2020-07-30

How to Cite

Haneil Larson Dsouza1 , Anita S 2 , Pavanchand Shetty1 , Ranjit Immanuel James3. (2020). Pulmonary Thromboembolism in Organophosphorus Poisoning – A Rare Complication. Indian Journal of Forensic Medicine & Toxicology, 14(3), 1693-1696. Retrieved from http://medicopublication.com/index.php/ijfmt/article/view/10659